Article Text

PDF

Fatal legionella pneumonia after fludarabine treatment in chronic lymphocytic leukaemia
  1. A Hendrick
  1. South Tyneside District Hospital, Harton Lane, South Shields, Tyne and Wear NE34 OPL, UK A.Hendrick{at}eem.sthct.northy.nhs.uk

    Statistics from Altmetric.com

    Treatment of chronic lymphocytic leukaemia (CLL) with nucleoside analogues may cause T cell dysfunction, thereby predisposing to opportunistic infections in addition to bacterial infections as a result of neutropenia and humoral immune dysfunction.1 The following case provides an example of fatal legionella pneumonia arising in these circumstances.

    A 62 year old male non-smoker had obtained a good partial response after completing four courses of fludarabine treatment for relapse of stage B CLL. He had been treated at diagnosis 2½12 years ago with chlorambucil and epirubicin but had never received corticosteroids. His general health had been good and he had continued in full time employment throughout. He developed “flu-like” symptoms just before returning to the UK from holiday in Spain and was prescribed co-amoxiclav by his general practitioner immediately on arrival. The next day he was admitted to hospital under a general medical team with lobar pneumonia and commenced treatment with ceftazidime. Clarithomycin, ciprofloxacin, and rifampicin were added soon after Legionella pneumophilia was suspected (and later confirmed) to be the casual organism, but he died two days later.

    There are approximately 200 cases of legionnaire's disease notified each year to the National Surveillance Scheme in England and Wales, of which half are associated with overseas travel, mainly to Spain or Greece. Immunosuppression, usually from corticosteroids or human immunodeficiency virus (HIV) infection, is known to predispose to infection and to increase mortality, as is chronic pulmonary disease.2 Of the haematological diseases, the risk of legionella seems highest in hairy cell leukaemia, possibly because of impairment of monocyte function, and has been seen after treatment with 2 chloro-2`-deoxyadenosine.3 Opportunistic infections after treatment with fludarabine are usually seen with advanced Rai stage, severe neutropenia, impaired renal function, or concomitant prednisolone treatment.1 Legionella is uncommon in CLL,2 although it has been described after treatment with fludarabine.4

    Treatment with co-trimoxazole is recommended for prophylaxis against pneumocystis in patients receiving nucleoside analogues but it is unclear from its use in HIV infected patients whether this decreases the risk of legionella infection.5 With the increasing use of fludarabine as a first line treatment, the number of treated patients with CLL who are fit enough to consider travelling abroad will probably increase. Because patients may present for medical help to those unfamiliar with immunosuppression after treatment with nucleoside analogues, the carrying of an alert card specifying infective and transfusion risks seems warranted.

    References

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.